Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 52, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 16, 2005, 5:21 PM EDT for Washington County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2005, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 16, 2005, 6:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Washington County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2593 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 162121 SVRMHX NCC187-162200- /O.NEW.KMHX.SV.W.0052.050816T2121Z-050816T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 521 PM EDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN EASTERN NORTH CAROLINA * UNTIL 600 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR PLYMOUTH...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROPER AROUND 530 PM EDT... WENONA AROUND 550 PM EDT... PHELPS LAKE AROUND 555 PM EDT... PUNGO LAKE AROUND 600 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3600 7668 3590 7686 3559 7663 3572 7640 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:52 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 16, 2:52 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 252 PM EDT TUE AUG 16 2005 .SHORT TERM (WEDNESDAY THRU THURSDAY)...FEW SHWRS STRTG TO POP UP THIS AFTN. BNDRY LOCATED E/W OVR CWA WL HELP FOCUS THE ACTVTY AS THE AFTN WEARS ON. UPR RDG TO OUR S BEING SUPRRSD FRTHR S AS UPR LVL ENERGY ROTATES THRU THE FLO. 7H OMEGA AND 5H VORT LOBES WL HANG ARND DURING THE NGGTM HRS WHICH CUD HELP KP THINGS GOING WELL PAST SS. WL CARRY CHC THRU THE NGT. NOT TOO MUCH TURNING IN THE AMS AND WBZ ARND 14K FT. HWVR SLO MVMNT AND PW AOA 2 INCH WL CAUSE SUM OF THESE SHWRS TO HV HVY RAIN. FNT LOCATED IN VA ATTM FCST BY MDLS TO MV INTO CWA LTR TNGT OR NR SR WED. FNT TO RMN ALG THE CST WI NE FLO TURNG TO E BY LT FRI AS THE FRNT STRTS TO WKN. WL HV BEST POPS WED AFTN AS THE FRNT GOES THRU THE AREA. THEN WLL DRY THINGS OUT AS NOT AN AWFUL LOT OF MSTR AVBL N OF FRNT AND LMTD LIFT...AS DEPICTD BY NAM. GFS ON THE OTHR HAND KPS FRNT LND UP ALNG THE CST AND KPS GUD MSTR OVR CWA. FOR NOW WL LEAN TWRD DRIER NAM SOLN. TEMPS SHUD BE COOLR WED WI INCRSD CLD CVRG AND PCPN SO HT NDX SHUDNT BE A PROB. && .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...LO LVL FLO TURNS TO ELY THU NGT. AS FRNT STRTS TO MK ITS MV N FRI AM IT STRTS TO LOOSE DEFINITION. MSTR INCRSS WI LO LVL SLY FLO SO XPCT DIRUNAL TYPE ACTVTY FRI AND SAT. NXT SYS TO MV TWRD THE CST SUN AM WI FROPA PROGGD FOR MON AM AND DRYG BHND IT. && .AVIATION...HAZY CONDS ACRS THE AREA WITH HIGH PRES ALFT AND PLENTY OF LLVL MSTR PRESENT. SCT CONVECTION SPLY ALG THE CST THIS AFTN. HAVE VCNTY TSRA IN EWN TAF FOR THIS AFTN AND BY 16Z WED. FNT MOVES INTO AREA WED PROVIDING FOCUS FOR SCT CONVECTION. LGT/VRBL WINDS WILL PREVAIL ACRS RGN AS FNT SLOWLY MOVES INTO ERN NC. WILL HAVE SOME ST/BR FOR OVERNIGHT HOURS FOR EWN AS WELL. && .MARINE...LIGHT AND VARIABLE WINDS EXPECTED ACRS THE CSTL WATERS THRU TNGT WITH SEAS 3 FT OR LESS. WK FNT MOVES SLOWLY S FM VA OVERNIGHT MOVG INTO NRN WATERS EARLY WED MOVG S ACRS THE RMNDR OF THE WATERS THRU WED NGT. THE FNT STALLS TO THE S THU WITH NE-E WINDS 15 KT OR LESS AND SEAS 4 FT OR LESS. WINDS AND SEAS WILL BE HIGHEST N OF HATTERAS. LGT WINDS VEER TO SE AND S THU NIGHT INTO FRI AS WKNG FNT MOVES N...AND WITH SFC HIGH PRES CNTRD WELL OFFSHORE. .RIP CURRENTS...THERE WILL BE A LOW RISK OF RIP CURRENTS FOR WED WITH LIGHT WINDS AND MINIMAL SWELL. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && CGG/JAC
Hazardous weather outlook, Aug 16, 4:09 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 409 AM EDT TUE AUG 16 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-170815- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 409 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RISE TO 100 TO 105 DEGREE RANGE TODAY OVER MUCH OF THE REGION. SOME AREAS MAY EXPERIENCE HEAT INDICES BRIEFLY ABOVE 105 DEGREES BUT THESE CONDITIONS WILL NOT BE WIDESPREAD SO THE NEED FOR AN ADVISORY IS NOT ANTICIPATED. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF THESE STORMS MAY PRODUCE BRIEF HEAVY RAINS. MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS IS POSSIBLE BUT NO WIDESPREAD FLOODING IS ANTICIPATED. ALONG WITH THE BRIEF HEAVY RAINS SMALL HAIL IS ALSO POSSIBLE. HOWEVER...THE THUNDERSTORMS SHOULD REMAIN BELOW SEVERE CRITERIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY AND THURSDAY. SOME LOCALLY HEAVY RAINS ARE POSSIBLE ON WEDNESDAY BUT NO SIGNIFICANT FLOODING IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MLF
In the hours before
Special weather statement, Aug 16, 2:30 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EDT TUE AUG 16 2005 NCZ029-044>047-079>081-090>095-098-103-104-162030- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON... WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL... KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE... POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE... BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL... MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT... JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD... SOUTHERN SHORES 230 PM EDT TUE AUG 16 2005 ...WIDELY SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA... DUE TO A MOIST...UNSTABLE AIRMASS...WIDELY SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS EASTERN NORTH CAROLINA THIS AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY RAINFALL WITH UP TO ONE INCH OF RAINFALL PER HOUR...WIND GUSTS TO 30 MPH AND POSSIBLY SOME SMALL HAIL. MOTORISTS SHOULD USE CAUTION AND BE ALERT FOR STANDING WATER ON ROADWAYS DURING THE AFTERNOON RUSH HOUR. DUE TO THE EXCESSIVE LIGHTNING...ANY OUTDOOR ACTIVITIES SHOULD BE POSTPONED OR MOVED INDOORS UNTIL THE THUNDERSTORMS PASS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. CTC
Special weather statement, Aug 16, 4:53 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 453 PM EDT TUE AUG 16 2005 NCZ098-162230- ONSLOW- INCLUDING THE CITY OF...JACKSONVILLE 453 PM EDT TUE AUG 16 2005 ...STRONG THUNDERSTORMS TO CONTINUE OVER SOUTHERN ONSLOW COUNTY... AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE OVER SOUTHERN ONSLOW COUNTY THROUGH 630 PM. AREAS SUCH AS JACKSONVILLE...CAMP LEJEUNE...DIXON...HAWS RUN AND FOLKSTONE CAN EXPECT VERY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...WIND GUSTS TO 35 MPH AND POSSIBLE SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. CTC
Special weather statement, Aug 16, 5:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 500 PM EDT TUE AUG 16 2005 NCZ045>047-080-081-162230- WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE- INCLUDING THE CITIES OF...PLYMOUTH...COLUMBIA...WASHINGTON... RIVER ROAD 500 PM EDT TUE AUG 16 2005 ...SCATTERED STRONG THUNDERSTORMS TO CONTINUE ACROSS WASHINGTON...TYRRELL...BEAUFORT AND MAINLAND HYDE AND DARE COUNTIES... SCATTERED STRONG THUNDERSTORMS...PRODUCING FREQUENT LIGHTNING...VERY HEAVY RAINFALL...WIND GUSTS TO 35 MPH AND POSSIBLE SMALL HAIL WILL CONTINUE SOUTH FROM THE ALBEMARLE SOUND TO THE PAMLICO SOUND THROUGH 630 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. CTC
Local storm report, Aug 16, 5:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 PM EDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W CAMP LEJEUNE 34.70N 77.40W
08/16/2005 0.75 INCH AMZ158 NC PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL ON WEST END OF CAMP
LEJEUNE.
0505 PM HAIL 1 W VERONA 34.67N 77.49W
08/16/2005 0.75 INCH ONSLOW NC BROADCAST MEDIA
REPORT OF PENNY SIZED HAIL.
&&
CTCLocal storm report, Aug 16, 5:14 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 PM EDT TUE AUG 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W CAMP LEJEUNE 34.70N 77.40W
08/16/2005 0.75 INCH ONSLOW NC PUBLIC
PUBLIC REPORTED PENNY SIZED HAIL ON WEST END OF CAMP
LEJEUNE.
0505 PM HAIL 1 W VERONA 34.67N 77.49W
08/16/2005 0.75 INCH ONSLOW NC BROADCAST MEDIA
REPORT OF PENNY SIZED HAIL.
&&
CTCThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:01 PM EDT | Marine Weather Statement | MHX | 115 min | |
| Aug 16, 4:57 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 48 min |
| Aug 16, 7:06 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 16 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.